Aa
Aa
A
A
A
Close
3113025 tn?1341782705

help on valium withdrawal

I have been tapering off valium for the past few months through my doctor who has taken me down from 90mg per day to 14mg per day. I have 2mg reduced per month. I was able to cope not too bad until i was under 20mg per day and since its been like a living hell.

Most severe symptoms i have is dizziness, tinnitus, nausea, anxiety, paranoia and numbness of my face.

I would really appreciate some advice if there is anything that can ease any of my symptoms or any info you can give on how i can make this ordeal a little less than hell.
10 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Make sure your not tapering to quick. A certain amount of w/d's can't be avoided so try to do the natural things to help ease the process. Brisk woks, warm baths, mindless movies to pass time, healthy foods , sleepy time tea. Smeone to talk to when you get on edge that will talk you down. Way to go for getting this done and over with. xx
Helpful - 0
2120911 tn?1350922661
Welcome.

I don't have personal experience with Valium so I'm not sure what 20mg does.

I can say that when I tried to taper off Vicodin I was down to 4 mg or close to half of a 750 a day. That for me is very low, I wish I would have just quit CT then. Can the doctor who is weaning you help in any way?


Stick around there are some here with that experience.
Helpful - 0
Avatar universal
How are you doing on pain med taper?
Helpful - 0
990521 tn?1311906308
Hi Nelse11,

I have been off Valium for nearly 8 weeks.  I was only on 20 - 40mg/day, mostly in the evening, but getting off was much more difficult than opiates.  Since my dose was much lower, my doctor put me on a 12 day taper.  In hind sight, that was way too fast, but I stuck it out.  Each time I would drop a dose, I got a severe headache.  When I quit all together, the anxiety was horrible, but that is typical of benzo withdrawal.  I noticed that each week nearly to the day my symptoms would really improve.  The first week was the most difficult.  My doctor gave me clonidine to help with the blood pressure and it actually helped me sleep.  The anxiety started to go away after week one.

Week two and three were the worst for sleep.  I would wake up at 3AM every morning wired for sound.  After week three, my sleep patterns started to return to normal.  The best thing that I noticed is that my brain/head started to clear and I found that I could focus better.  I had no idea what the Valium was actually doing to me.  

Keep working with your doctor and taper exactly as instructed.  Each time you take more, it defeats the purpose.  You will feel some anxiety, but that will go away and there are other non addictive medications that can be used to treat that.  Keep posting and let us know how you are doing. Be patient, you will get through this.
Helpful - 0
3113025 tn?1341782705
I was taking approx 240mg of dihyracodiene painkillers per day but the side affects after long term use wasn't nice. My doctor tapered me down to 120mg per day at the moment and has kept me on that dose until i taper off the Valium.

Tapering off the opiates was a walk in the park compared to the valium taper
Helpful - 0
3113025 tn?1341782705
Thanks for the advice, i will put those ideas into action xx
Helpful - 0
3113025 tn?1341782705
Cheers for sharing your experience as this is the first time i have asked for help outwith my family. My parents have been very supportive but its not the same as talking to somebody like yourself who knows what the symptoms are like.

Thanks again, appreciated!
Helpful - 0
Avatar universal
How are you now?
Helpful - 0
1331115 tn?1536362140
I don't have much experience with Valium but isn't 90 mg/day quite alot?
Helpful - 0
990521 tn?1311906308
You are right, getting off the opiate is much easier.  I went through all of that several years ago.  Ended up going on Suboxone, which was not the best choice because I eventually got addicted to that and coming off that is much much harder than a regular opiate.  

How are you doing on the taper for Dihydrocodeine?  I'm not a doctor, but when I got off opiates, Valium was used to help with that, but not long enough to get addicted to. It really helped because it basically made me sleep quite a bit.  The best thing to do is get yourself to a dose of the opiate that you can drop off and quit for good.  You will go through a fairly mild withdrawal from that compared to some other opiates and the worst of it will be over in a week.  The taper and withdrawal from Valium lasts much longer.  Your brain will not start to heal until you are completely off all of the meds.  Keep working with your doctor on this.

I am now 8 weeks out since my last Valium.  I must say that I am finally feeling mostly human again.  It can take a long time to recover from Valium which is why the slow taper is preferred.  Lost of knowledge about this in the UK, so you should be in good hands. Do you have any other support you can rely on besides family and this site?  I see a therapist regularly and that really helps too.  Some others work with AA or NA and that works for them.  Stick with what ever works for you and keep posting.
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.